Wyoming, 2025

Winter Storm and High Wind in Wyoming, December 20 to 22, 2025

December 20 to 22, 2025 · NWS RIW · 5 events in 5 counties and zones

A Pacific trough and cold front brought heavy snow to the northwestern mountains. This was a warmer system with most snow falling above 8000 feet in elevation.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough and cold front brought heavy snow to the northwestern mountains. This was a warmer system with most snow falling above 8000 feet in elevation. The most snow fell in the Tetons, with 20 inches of new snow at the Jackson Hole Ski Resort. Other notable amounts included 19 inches at the Lewis Lake Divide SNOTEL site in Yellowstone Park and 14 inches at the Beartooth Lake SNOTEL site in the Absarokas. In the Lander Foothills, strong downslope winds developed. The maximum gust reported was 68 mph at the Lander airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 10:29 PM MST, 31 minutes earlier. Its key messages:

  • Snow returns to western portions tonight, as the start of a multi-day heavy snow event. Snowfall amounts of 18 to 36 inches are expected through Monday night.
  • Winds of 30 to 40 mph can be expected Sunday and Sunday night, adding to the already difficult travel conditions over Teton and Togwotee Passes.
  • Snow is expected in the western valleys at times, but will change over to rain by Sunday afternoon.
  • Above normal, possibly record high, temperatures, and windy conditions Monday through Christmas Eve.
Area forecast discussion, Dec 20, 10:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1029 PM MST Sat Dec 20 2025

.KEY MESSAGES...

- Snow returns to western portions tonight, as the start of a
  multi-day heavy snow event. Snowfall amounts of 18 to 36
  inches are expected through Monday night.

- Winds of 30 to 40 mph can be expected Sunday and Sunday
  night, adding to the already difficult travel conditions over
  Teton and Togwotee Passes.

- Snow is expected in the western valleys at times, but will
  change over to rain by Sunday afternoon.

- Above normal, possibly record high, temperatures, and windy
  conditions Monday through Christmas Eve.

&&

.UPDATE...
Issued at 1230 PM MST Sat Dec 20 2025

Winds have been relatively tame compared to the past few days,
with the only higher gusts noted along I-80. Most areas should
see limited wind activity through the rest of the day, with
higher gusts limited to the wind corridor from Rock Springs to
Casper. The atmospheric river tap of moisture begins to surge
into the western mountains tonight, with a good 24 to 36 hours
of snow for the western mountains. Totals have remained
consistent, so have hoisted Winter Storm Warnings for the
western ranges tonight through around sunrise Monday. The lower
valleys will see snow tonight, with an inch or two for Star
Valley and Jackson Hole through Sunday morning. These areas will
switch over to rain by noontime Sunday, and will remain rain
through the duration. With a total liquid precip over an inch at
Jackson through Monday, some ponding is possible around the
region, and temperatures near freezing Sunday night will bring
some icy conditions to wet areas. Still looks like the mountains
will wring out all the moisture from this atmospheric river,
so areas east of the Divide, along with Sweetwater County, will
not see precip from this episode.

&&

.DISCUSSION...
Issued at 210 AM MST Sat Dec 20 2025

As of 07Z, the cold front has reached Casper and Riverton and is
expected to reach the Divide in the next few hours. Temperatures at
these locations have dropped below freezing, with bands of snow
occurring over southern portions of the Bighorn Basin and Johnson
County, Natrona County along the US-20/26 Corridor and off the
southern end of the Wind River Mountains. Snow will also continue to
fall over the Salt River/Wyoming Ranges and the Wind River Mountains
through the morning hours with an additional 2 to 4 inches expected.
Most of this will fall before sunrise. Rain showers are also
expected along the I-80 Corridor shortly, pushing south of the
Interstate by 10Z. Temperatures are currently in the upper 30s/lower
40s and are not expected to drop below freezing until 12Z. Winds
continue to decrease behind the front, with gusts of 25 to 45 mph
continuing across southern portions. These winds will gradually
decrease by sunrise this morning, with the east slopes of the Wind
River Mountains continuing to gust 45 to 55 mph. This will be a
brief lull, as west-northwest winds increase to gusts of 25 to 45
mph by midday. These winds will occur for most areas, except eastern
portions of the Bighorn Basin and northern Johnson County.
Temperatures will be closer to seasonal levels, but still slightly
above normal for this time of December.

Precipitation chances will increase over western portions after 06Z
Sunday (11pm tonight), as a plume of Pacific moisture moves over the
region. This will be part of an Atmospheric River moving onshore
over northern CA today and be a multi-day event. Precipitation will
likely start as snow in the Jackson/Star Valleys tonight, changing
over to rain by the afternoon. Snow levels will range between 7000
and 8000 ft over the western mountains by 18Z Sunday, with moderate
to heavy snow through the day and Sunday night. Precipitable water
values will be close to record values with this event. This, coupled
with favorable west-southwest upslope flow, will lead to snowfall
amounts of 18 to 36 inches through Monday night. The bulk of this
will occur through Sunday night, with snow becoming light during the
day Monday. Wind gusts up to 30 mph will also occur with the snow,
adding to the travel hazard over Teton and Togwotee Passes. One of
the challenges with the forecast will be if temperatures drop below
freezing in the western valleys Sunday night.

Elsewhere, it will be a windy day again Sunday with southwest winds
gusting 25 to 35 mph across southern portions and the Wind Corridor.
Exceptions will be portions of Natrona County and southern Fremont
County, where gusts of 35 to 45 mph will be common. Locally higher
gusts up to 60 mph will be possible over South Pass and Hwy 258 on
the south side of Casper. There is a possibility for high wind
Sunday night into Monday, as 700mb winds increase to 50kt over the
Cody Foothills, South Pass and Natrona County. A cold front will
move over areas east of the Divide Monday. No precipitation is
expected either ahead or behind the front.

The impacts from the Atmospheric River will continue to wane
Tuesday, as a ridge begins to build over the region. This will lead
to another day of above normal temperatures (possibly record high
temps), with highs in the 40s and 50s. Any precipitation will be
confined to far northwestern portions, as the ridge shunts most of
the moisture to the north and west. Dry, warm and windy conditions
are likely Christmas Eve. Another storm system will impact the CWA
on Christmas, with western portions having the best chance for a
White Christmas. There is the potential that this will be another
windy day, as the flow aloft will be southwesterly.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1029 PM MST Sat Dec 20 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

The next weather system is quickly approaching western Wyoming. KJAC
is expected to see MVFR to IFR impacts starting by 11Z. KBPI and
KPNA will follow by 14Z as snow moves east. These conditions should
last through the morning before snow gradually makes a transition to
a rain/snow mix and then potentially all rain. This should lead to a
slight improvement in ceilings and visibility, though confidence is
low on totally breaking out of IFR, especially at KJAC. KRKS is not
expected to see precipitation impacts. Gusty winds will be seen with
this system, especially in the afternoon. This will be most notable
at KJAC which will first see strong southwest wind above the surface
before surface gusts reach 30 knots after 00z Monday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Precipitation will largely be confined west of the Divide. VFR
conditions are expected through tonight, with wind beginning to pick
up at KCPR by 16Z. KCOD and KLND will have the best chance of seeing
at least brief precipitation impacts coming off of the mountains
through the afternoon; KLND will carry a PROB30 group to account for
this potential. There is also the potential for strong winds at KLND
after 16Z as a mountain wave develops, though low confidence
precludes prevailing this wind for now. Wind shear at KLND is much
more certain during this period. KCPR is expected to see
southwesterly gusts to 40 knots after 00Z Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MST Monday for WYZ001-002-012-
014-015-024.

&&

UPDATE...Straub
DISCUSSION...LaVoie
AVIATION...Myers
Hazardous weather outlook, Dec 20, 12:29 PM MST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1229 PM MST Sat Dec 20 2025

WYZ001>020-022>030-212330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1229 PM MST Sat Dec 20 2025

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST MONDAY FOR THE MOUNTAINS OF WESTERN WYOMING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Wind gusts of 25 to 45 mph will return across much of the area this
afternoon.

Snow develops over western portions tonight. This will be the start
of a multi-day event that will continue through Monday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Monday Night...Periods of moderate to heavy snowfall
will occur across the higher elevations of western WY. Snow levels
will rise to 7000 to 8000 ft by midday Sunday, so any precipitation
will likely fall as rain in the Jackson/Star Valleys. Snowfall
amounts of 18 to 36 inches expected during this time. Wind gusts up
to 30 mph will occur Sunday afternoon, increasing to 40 mph Sunday
night. Wind gusts up to 60 mph will be possible over South Pass and
the south side of Casper Sunday and Sunday night.

Christmas Eve and Christmas Day...Early indications for the
potential of another round of snow mainly across western WY.
Temperatures may be cold enough to support snow over lower
elevations, but at this time confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 20, 11:00 PM MST to December 22, 5:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in southwestern Yellowstone Park, with a maximum amount of 19 inches at Lewis Lake Divide.

Winter Storm, Absaroka Mountains

When
December 20, 11:00 PM MST to December 22, 5:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Absarokas, including 14 inches at Beartooth Lake and 13 inches at Blackwater.

Winter Storm, Teton & Gros Ventre Mountains

When
December 20, 11:00 PM MST to December 22, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the higher elevations of the Tetons, with a maximum of 29 inches at the top of the Jackson Hole Ski Resort.

High Wind, Wind River Mountains East

When
December 21, 6:00 PM MST to 7:00 PM MST
Where
Wind River Mountains East forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A WYDOT sensor above Red Canyon near South Pass recorded a wind gust of 107 mph.

High Wind, Lander Foothills

When
December 21, 11:42 PM MST to December 22, 7:00 PM MST
Where
Lander Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 68 mph occurred at the Lander airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306375, 1306376, 1306377, 1309523, 1307715.